California, 2011

High Wind and Heavy Rain in California, November 19 to 20, 2011

November 19 to 20, 2011 · NWS SGX · 2 events in 2 counties and zones

A closed upper level low pressure system dropped south along the Southern California coast and moved inland across San Diego and northern Baja, bringing 2 days of widespread heavy rainfall, along with gusty winds ahead of the precipitation and mountain snow. 5 inches west of the mountains and areas below the snow level of around 5000 feet, resulting in an Urban and Small Stream flood advisory…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A closed upper level low pressure system dropped south along the Southern California coast and moved inland across San Diego and northern Baja, bringing 2 days of widespread heavy rainfall, along with gusty winds ahead of the precipitation and mountain snow. Rainfall amounts from the 20th-21st were 1 to 1.5 inches west of the mountains and areas below the snow level of around 5000 feet, resulting in an Urban and Small Stream flood advisory due to minor flooding on freeway ramps and other streets in western San Diego County. The month of November also ended around 300% of normal for monthly rainfall at Lindbergh Field, due in part to this event. Above 5000 feet, many areas received significant snow amounts, the highest being above 7000 feet in the San Bernardino County Mountains. Above 7000 feet, the Mountain High ski resort received 10 inches of snow with this storm, while the Onyx Peak and Wrightwood areas received 4-6 inches of snow. Big Bear and other areas between 6000 and 7000 feet received 2-4 inches. All of the areas above the snow level had chain controls in place for this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 19, 9:30 AM PST, 30 minutes earlier.

Area forecast discussion, Nov 19, 9:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST SAT NOV 19 2011

.SYNOPSIS...
COOL TODAY...AND MOSTLY CLOUDY WEST OF THE MOUNTAINS WITH A FEW
LIGHT SHOWERS LINGERING INTO THE EARLY AFTERNOON. LOCALLY GUSTY WEST
WINDS WILL CONTINUE IN THE MOUNTAINS AND DESERTS. CONTINUED COOL AND
MOSTLY CLOUDY WITH LIGHT SHOWERS RETURNING EARLY SUNDAY...THEN FOR
SUNDAY AFTERNOON THROUGH EARLY MONDAY...A PACIFIC STORM COULD BRING
MODERATE PRECIPITATION AMOUNTS WITH SOME MOUNTAIN SNOW AND GUSTY
WINDS IN THE MOUNTAINS AND DESERTS. DRY AND WARMER FOR TUESDAY AND
WEDNESDAY OF NEXT WEEK UNDER HIGH PRESSURE. ANOTHER PACIFIC STORM
COULD BRING MODERATE PRECIPITATION AMOUNTS AND GUSTY WINDS ON
THANKSGIVING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

TODAY THROUGH MONDAY...
A TROUGH OF LOW PRESSURE ALONG THE WEST COAST WILL MAINTAIN STRONGER
ONSHORE FLOW THROUGH TONIGHT WITH COOLER THAN AVERAGE
TEMPERATURES...GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS...AND A
DEEP MARINE LAYER WITH A FEW SPRINKLES OR SCATTERED LIGHT SHOWERS
ALONG AND WEST OF THE MOUNTAINS. THE LIGHT SHOWERS WILL DISSIPATE IN
THE AFTERNOON. MOST AREAS SHOULD RECEIVE LITTLE OR NO MEASURABLE
PRECIPITATION...BUT SOME LOCATIONS COULD GET A FEW HUNDREDTHS OF AN
INCH.

FOR SUNDAY INTO EARLY MONDAY...MOST MODELS ARE IN GOOD AGREEMENT AS
TO THE TRACK AND TIMING OF THE DEEPENING LOW PRESSURE SYSTEM MOVING
SE JUST OFF THE COAST OF NRN CALIFORNIA. THE MOST NOTABLE EXCEPTION
IS THE GFS WHICH IS A LITTLE FASTER WITH THE PROGRESS OF THE SYSTEM.

THE PREFERRED SOLUTION OF THE ECMWF SHOWS THE LOW MOVING INTO SOCAL
LATE SUNDAY THEN MOVING TO THE SE MON MORNING. WITH THIS TRACK AND
TIMING SIG PRECIP SHOULD BEGIN SUN AFTERNOON/EVENING IN OUR
AREA...ALTHOUGH SOME LIGHT PRCIP IS POSSIBLE EARLIER IN THE DAY ON
SUNDAY ESPECIALLY IN THE NORTHERN AREAS.

RAINFALL AMOUNTS COULD RANGE FROM ONE QUARTER TO ONE HALF INCH AT
THE COAST AND ONE HALF TO ONE INCH ON THE COASTAL MOUNTAINS SLOPES.
ONE QUARTER INCH OR LESS IS EXPECTED IN THE UPPER DESERTS AND ONE
TENTH INCH OR LESS IN THE LOWER DESERTS. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS IN THE NRN PORTIONS SUNDAY EVENING AS THE COLDEST MID
LEVEL AIR MOVES ACROSS SOUTHERN CALIFORNIA DESTABILIZING THE
ATMOSPHERE. IN THE HIGHER ELEVATIONS OF THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEVERAL INCHES OF SNOWFALL IS POSSIBLE
SUNDAY AFTERNOON AND EVENING...MAINLY ABOVE 5500 TO 6000 FEET.

ANY LINGERING SHOWERS ARE EXPECTED TO END OVER SOUTHERN AREAS EARLY
MONDAY MORNING WITH A WARMING AND DRYING TREND BEGINNING MONDAY
AFTERNOON.

TUESDAY THROUGH SATURDAY...
DRY AND WARMER WITH FAIR SKIES FOR TUESDAY AND WEDNESDAY OF NEXT
WEEK UNDER HIGH PRESSURE WITH PERIODS OF WEAK OFFSHORE WINDS NEAR
THE COASTAL FOOTHILLS AT TIMES. FOR THANKSGIVING...ANOTHER PACIFIC
STORM SYSTEM MOVING INLAND THROUGH SOUTHERN CALIFORNIA AND NORTHERN
BAJA COULD BRING MODERATE PRECIPITATION AMOUNTS AND GUSTY WINDS.
CURRENT TIMING WOULD BRING THE MAIN IMPACTS FROM AROUND DAYBREAK
THANKSGIVING INTO THE EVENING. FAIR AND WARMER AGAIN FOR FRIDAY AND
SAT UNDER HIGH PRESSURE.

&&

.AVIATION...
191700Z...COASTS/VALLEYS/MOUNTAINS...MULTIPLE BKN-OVC CLOUD LAYERS
BASED BETWEEN 2000 AND 5000 FT MSL WITH TOPS TO NEAR 6000 FT MSL.
BECOMING BKN-SCT 3000-4000 FT MSL KSNA-KCRQ-KSAN AFTER ABOUT 18Z BUT
CONTINUED BKN-OVC KONT-KRNM.  TERRAIN OBSCURED MOUNTAIN AREA. CLOUDS
INCREASING AFTER 12Z LATE TONIGHT TO BECOME BKN-OVC 2000-4000 FEET
AND TOPS 6000 FEET MSL...BUT LAYERS MERGING AND TOPS RISING UP TO
8000 FEET MSL BY 18Z SUNDAY WITH RW- REACHING KSNA AROUND 18Z.

DESERTS...LOCAL WEST WINDS WITH GUSTS TO 25 TO 35 KT AND ASSOCIATED
UDDFS AND LLWS THROUGH THIS AFTERNOON. OTHERWISE SCT CLOUDS AOA
FL150 AND UNRESTRICTED VSBY...EXCEPT IN THE HIGH DESERTS WHERE AREAS
BKN-OVC 5000-7000 FT MSL THROUGH LATE AFTERNOON.

&&

.MARINE...
NORTHWEST WINDS TO 20 KT IN THE OUTER COASTAL WATERS THROUGH EARLY
THIS AFTERNOON. WINDS WILL TURN SOUTH AND BECOME GUSTY EARLY SUNDAY
MORNING AHEAD OF A COLD FRONT. THIS FRONT WILL BRING SHOWERS AND A
SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...SMALL
Hazardous weather outlook, Nov 19, 4:56 AM PST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
456 AM PST SAT NOV 19 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-775-201400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
456 AM PST SAT NOV 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY THROUGH EARLY MONDAY...A PACIFIC STORM SYSTEM FROM THE
NORTHWEST IS EXPECTED TO MOVE INLAND ACROSS SOUTHERN CALIFORNIA
AND NORTHERN BAJA BRINGING MODERATE PRECIPITATION AMOUNTS AND
GUSTY WINDS. GREATEST AMOUNTS ARE EXPECTED SUNDAY AFTERNOON AND
EVENING. RAINFALL AMOUNTS COULD RANGE FROM ONE QUARTER TO ONE HALF
INCH AT THE COAST TO ONE HALF TO ONE INCH ON THE COASTAL MOUNTAINS
SLOPES. ONE QUARTER INCH OR LESS IS EXPECTED IN THE UPPER DESERTS
AND ONE TENTH INCH OR LESS IN THE LOWER DESERTS. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS LATE SUNDAY AFTERNOON INTO SUNDAY EVENING
AS THE COLDEST MID LEVEL AIR MOVES ACROSS SOUTHERN CALIFORNIA
DESTABILIZING THE ATMOSPHERE. IN THE HIGHER ELEVATIONS OF THE SAN
BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEVERAL INCHES OF
SNOWFALL IS POSSIBLE SUNDAY AFTERNOON AND EVENING...MAINLY ABOVE
5500 TO 6000 FEET.

ANOTHER PACIFIC STORM SYSTEM OF MODERATE INTENSITY IS POSSIBLE ON
THANKSGIVING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

In the hours before

Special weather statement, Nov 19, 4:53 AM PST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
453 AM PST SAT NOV 19 2011

CAZ042-043-048-050-055>058-060>062-201400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
453 AM PST SAT NOV 19 2011

...PACIFIC STORM SYSTEM FOR SUNDAY AFTERNOON AND EVENING...

FOR SUNDAY THROUGH EARLY MONDAY...A PACIFIC STORM SYSTEM FROM THE
NORTHWEST IS EXPECTED TO MOVE INLAND ACROSS SOUTHERN CALIFORNIA
AND NORTHERN BAJA BRINGING MODERATE PRECIPITATION AMOUNTS AND
GUSTY WINDS. GREATEST AMOUNTS ARE EXPECTED SUNDAY AFTERNOON AND
EVENING. RAINFALL AMOUNTS COULD RANGE FROM ONE QUARTER TO ONE HALF
INCH AT THE COAST TO ONE HALF TO ONE INCH ON THE COASTAL MOUNTAINS
SLOPES. ONE QUARTER INCH OR LESS IS EXPECTED IN THE UPPER DESERTS
AND ONE TENTH INCH OR LESS IN THE LOWER DESERTS. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS LATE SUNDAY AFTERNOON INTO SUNDAY EVENING
AS THE COLDEST MID LEVEL AIR MOVES ACROSS SOUTHERN CALIFORNIA
DESTABILIZING THE ATMOSPHERE. IN THE HIGHER ELEVATIONS OF THE SAN
BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEVERAL INCHES OF
SNOWFALL IS POSSIBLE SUNDAY AFTERNOON AND EVENING...MAINLY ABOVE
5500 TO 6000 FEET.

STAY TUNED TO NOAA WEATHER RADIO...THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/SANDIEGO...OR LOCAL MEDIA FOR UPDATES.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 heavy rain. Local standard time, as filed.

High Wind, Coachella Valley

When
November 19, 10:00 AM PST to 2:00 PM PST
Where
Coachella Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

High winds began in the Coachella Valley between 0950 and 1050 PST and ended between 1250 and 1350 PST on the 19th. During that time, two gusts of 58 mph were measured at the Whitewater RAWS between 0950 and 1150 PST.

Heavy Rain, Riverside

When
November 20, 6:00 PM PST to 9:00 PM PST
Where
Riverside County, 0.25 mi ESE of (Buo)beaumont
Reported by
Mesonet
Coordinates
33.928, -116.976

The Weather Currents station at Beaumont-Calimesa received 1.17 inches of rain in the hour between 1900 and 2000 PST on the 20th and a total of 1.61 inches for the day.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353939, 353823.